Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Medications for ADHD and Down Syndrome

10/14/2003

Question:

I have been working with a student diagnosed with Down Syndrome. She was also diagnosed with ADHD. Several trials of medications have been attempted with adverse effects. The medications have had an opposite effect on her. She has been tried on several of the stimulant medications as well as Strattera. Just as an interesting side note, when she was having tubes placed in her ears for recurrent ear infections, she was placed under anesthesia, but woke up during the procedure. It seems that her system deals with medications differently than other children. Are there other cases of children with Down Syndrome who do not respond to medications as other children do? Are there other medications which may be more effective in treating her ADHD. Her behavior and attention are a significant detriment to her educational achievement and are causing significant behavioral concerns within the school setting.

Answer:

There are actually many people, both adults and children, who respond "paradoxically" (the opposite of what is expected) to psychoactive medications. Without knowing much more about your student, I can`t make any suggestions except one: find out if there is a specialist in this area at a nearby children`s hospital then, when found, suggest to your students caregivers that they take her there. I am not aware of paradoxical reactions being associated more with Down Syndrome than with ADHD. However, I`m going to forward this on to our experts in Inherited Disorders & Birth Defects. Take a look for their answer in the next few days. And applause to you for both being one of the wonderful teachers of our children with disabilities and for caring enough to write. Your type of concern is what makes living a positive experience for so many! 

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati